MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL OG HELICAL XTRSOFT COIL 2X4; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL OG HELICAL XTRSOFT COIL 2X4; NEUROVASCULAR EMBOLIZATION DEVICE
Model Number 640HX0204
Medical Device Problem Codes Positioning Failure (1158); Separation Failure (2547); Difficult to Advance (2920); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Information regarding patient weight, height, medical history, race, and ethnicity was not reported.Procode: krd/hcg initial reporter phone: (b)(6).The imaging was reviewed by independent medical affairs.The assessment reads as follows: "a complaint of orbit galaxy coil is made.Accompanying the report are three images (which appear to be the same image submitted three times.) given the language barrier it is difficult to understand exactly what happened.But based on the description; a patient with a ruptured mca bifurcation aneurysm was treated with coil embolization.It appears there was some difficulty placing or positioning a galaxy coil.In the report it appears that the detachment syringe was used to detach the coil and the physician tried to reposition the microcatheter or remove the microcatheter causing the detached coil to release in the internal carotid artery.This was ultimately removed with a solitaire.The single image provided shows a coil mass in a right mca aneurysm and a coil in the petrous segment of the ica.By the description i do not feel that the coil prematurely detached but likely there were some issues with positioning of the coil.Further clarification is necessary." the device was discarded; therefore, no further investigation can be performed.A manufacturing record evaluation was performed for the finished device 30412431 number, and no non-conformances related to the reported complaint condition were identified.
 
Event or Problem Description
A report from the field indicated that a (b)(6) year-old male patient underwent coil embolization of a ruptured middle cerebral artery (mca) bifurcation aneurysm with associated subarachnoid hemorrhage (sah).During the procedure, a 2mm x 4cm orbit galaxy helical xtrsoft (640hx0204/30412431) coil became ¿impeded to reach the target position when used syringe to make coil detach¿.The physician attempted to retract the concomitant microcatheter (size/brand not specified) to adjust its position, but the coil had unintendedly detached.As the microcatheter was being withdrawn, the prematurely detached coil ¿fell¿ into the internal carotid artery (ica) requiring use of a solitaire ab (medtronic) stent retriever to remove it from the patient.The procedure was delayed about 40 minutes due to the event.The patient was admitted to the intensive care unit (icu) for monitoring.Select procedural imaging was forwarded to an independent neuroendovascular surgeon for review.No further information was provided at the time of complaint initiation.
 
Additional Manufacturer Narrative
Product complaint #: (b)(4).Section h6.Medical device problem code: difficult to advance and positioning failure have beeb added to this supplemental report.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.Complaint conclusion: a report from the field indicated that a 49-year-old male patient underwent coil embolization of a ruptured middle cerebral artery (mca) bifurcation aneurysm with associated subarachnoid hemorrhage (sah).During the procedure, a 2mm x 4cm orbit galaxy helical xtrsoft (640hx0204/30412431) coil became ¿impeded to reach the target position when used syringe to make coil detach¿.The physician attempted to retract the concomitant microcatheter (echelon10) to adjust its position, but the coil had unintendedly detached.As the microcatheter was being withdrawn, the prematurely detached coil ¿fell¿ into the internal carotid artery (ica) requiring use of a solitaire ab (medtronic) stent retriever to remove it from the patient.The procedure was delayed about 40 minutes due to the event.The patient was admitted to the intensive care unit (icu) for monitoring.Select procedural imaging was forwarded to an independent neuroendovascular surgeon for review.Additional information received on 16 jul 2021 indicated that the physician felt unusual resistance/friction while advancing the coil thru the concomitant echelon 10 (medtronic) microcatheter, but the coil was able to be advanced.The coil had reached the target position, but the ¿shape of the coil¿ was not ideal.The physician attempted to retract the coil back into the microcatheter for adjustment, but the coil prematurely detached.No attempts were made to detach the coil.It is not known if the physician verified under fluoroscopy that a one-to-one relationship existed between the delivery tube and the coil during retraction.The distal ends of the microcatheter and delivery tube were reportedly not under tensile or compressive stresses.Neck remodeling was not utilized.The physician did not feel that the surgical delay was clinically significant.However, it is not known whether the patient¿s baseline condition worsened as a result of the delay.The patient has since been discharged from the hospital.No further information was provided.The images received were reviewed by independent medical affairs consultant/neuroendovascular surgeon, neurointerventional radiology.The assessment reads as follows: "a complaint of orbit galaxy coil is made.Accompanying the report are three images (which appear to be the same image submitted three times.) given the language barrier it is difficult to understand exactly what happened.But based on the description; a patient with a ruptured mca bifurcation aneurysm was treated with coil embolization.It appears there was some difficulty placing or positioning a galaxy coil.In the report it appears that the detachment syringe was used to detach the coil and the physician tried to reposition the microcatheter or remove the microcatheter causing the detached coil to release in the internal carotid artery.This was ultimately removed with a solitaire.The single image provided shows a coil mass in a right mca aneurysm and a coil in the petrous segment of the ica.By the description i do not feel that the coil prematurely detached but likely there were some issues with positioning of the coil.Further clarification is necessary." the device was discarded; therefore, no further investigation can be performed.A manufacturing record evaluation was performed for the finished device 30412431 number, and no non-conformances related to the reported complaint condition were identified.Coil resistance/friction during advancement, positioning difficulty, and premature detachment are known potential procedural complications associated with the orbit galaxy coil.The instructions for use (ifu) warns the following: never advance, withdraw, or torque the delivery tube against resistance without first determining the cause of resistance under fluoroscopy.Manipulation of the delivery tube against resistance can cause damage and/or premature detachment of the coil.If unusual friction is noted within the infusion catheter, remove the detachable coil system.If friction is noted with any subsequent detachable coil system, carefully examine the detachable coil system and the infusion catheter for possible damage.Replace both if necessary.If coil repositioning in the vasculature is required, verify under fluoroscopy that a one-to-one relationship exists between the delivery tube and the coil during retraction.Although the coil is stretch resistant, failure of the delivery tube and the coil to retract at the same rate indicates that the coil may have stretched which could lead to premature detachment or coil fracture.If a one-to-one relationship does not exist, remove the infusion catheter and the coil as an assembly and replace.If desired placement or stability cannot be achieved, the coil must be removed from the patient.With the information provided and without the return of the associated devices, it is not possible to determine the root cause of the reported event.However, the event may have been related to a combination of multiple factors experienced in the clinical setting such as aneurysm/vessel characteristics, device interaction, device selection, and operator technique.There is no indication of any device defects or manufacturing issues related to the event.The file will be re-reviewed if additional information is received at a later date.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.

Brand Name
OG HELICAL XTRSOFT COIL 2X4
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel CH-24 00
SZ  CH-2400
MDR Report Key12167353
Report Number3008114965-2021-00304
Device Sequence Number14408259
Product Code KRD
UDI-Device Identifier10886704030713
UDI-Public10886704030713
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K093973
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2022
Device Model Number640HX0204
Device Catalogue Number640HX0204
Device Lot Number30412431
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/25/2021
Supplement Date Received by Manufacturer06/16/2021
Initial Report FDA Received Date07/14/2021
Supplement Report FDA Received Date07/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ECHELON10 MICROCATHETER; SOLITAIRE AB (MEDTRONIC) STENT RETRIEVER; SOLITAIRE AB (MEDTRONIC) STENT RETRIEVER; UNK SYRINGE; UNSPECIFIED MICROCATHTER
Outcome Attributed to Adverse Event Required Intervention;
Patient Age49 YR